Alert archive / North Carolina / Special Weather Statements in 2011

Special Weather Statement, NWS Raleigh, NC

July 5, 2011Cumberland County, Hoke County, North Carolina

NWS Raleigh, NC issued this special weather statement at Jul 5, 2011, 4:49 PM EDT for Cumberland County, Hoke County, North Carolina. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2011, 4:49 PM EDT (20:49 UTC)
Expired
Jul 5, 2011, 5:45 PM EDT
In force
56 min
Issued by
NWS Raleigh, NC

Counties Cumberland County, NC, Hoke County, NC

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-250 J/kg
Mixed-layer LCL
907 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

208 
WWUS82 KRAH 052049
SPSRAH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
449 PM EDT TUE JUL 5 2011

NCZ086-088-052145-
CUMBERLAND-HOKE-
449 PM EDT TUE JUL 5 2011

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS CUMBERLAND AND HOKE
COUNTIES THROUGH 545 PM EDT...

AT 444 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN 7 MILES NORTHWEST OF ROCKFISH...OR ABOUT 8 MILES
NORTHEAST OF RAEFORD...MOVING NORTHEAST AT 10 MPH. NATIONAL WEATHER 
SERVICE RADAR INDICATED TWO TO THREE INCHES OF RAIN HAS FALLEN OVER 
THE FORT BRAGG MILITARY RESERVATION...WITH AN ADDITIONAL ONE INCH 
POSSIBLE OVER THE NEXT HOUR. 

SOME LOCATIONS IMPACTED INCLUDE...FORT BRAGG...AND...BONNIE DOONE...
SPRING LAKE...FAYETTEVILLE.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3509 7941 3510 7940 3520 7919 3516 7912
      3518 7910 3519 7909 3523 7889 3525 7885
      3524 7884 3499 7872 3491 7934
TIME...MOT...LOC 2044Z 243DEG 14KT 3508 7910

$$

23

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jul 5, 2:47 PM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 5, 2:47 PM EDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
247 PM EDT TUE JUL 5 2011

.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL LINGER OVER THE CAROLINAS AND VIRGINIA
THROUGH THURSDAY...CAUSING SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS EACH AFTERNOON AND EVENING.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 240 PM...

MORNING MODEL RUNS LEFT THE EXPECTED SCENARIO UNCHANGED. NO
INDICATION OF 3000 FOOT WINDS INCREASING AT THIS TIME AS INDICATED
BY VAD WINDS FROM THE WILMINGTON RADAR. PRESSURE GRADIENT
TIGHTENING IS STILL FORECAST FOR LATE AFTERNOON IN THE COASTAL
PLAIN... EAST OF A SURFACE TROUGH BISECTING CENTRAL NORTH
CAROLINA. THIRTY PERCENT RAIN CHANCES WEST... FIFTY EAST FOR LATE
AFTERNOON INTO THE EVENING. SEVERE THREAT MINIMAL BUT NOT ZERO...
WITH THINLY DISTRIBUTED CAPE PERHAPS NO STRONGER THAN 1300 JOULES.
MODERATE INSTABILITY HOWEVER IN AND EAST OF THE SURFACE TROUGH AND
A FEW SEVERE STORMS STILL EXPECTED. WEAK SOUTHWEST STEERING FLOW
AND ANY FLOODING WOULD LIKELY HAVE TO BE FROM TRAINING OF ECHOES
OVER URBAN AREAS.

STILL BELIEVE THE GFS MODEL IS OVERDONE WITH ITS WINDS AND
CONVERGENCE TONIGHT... AND CONVECTION WILL BECOME ISOLATED TO
ABSENT BEFORE MIDNIGHT. SMOKE CURRENTLY REDUCING VISIBILITIES IN
SELECT LOCATIONS IN THE EAST AND SHOULD BE A FOCUS FOR FOG
TONIGHT. WITH A LESS THAN IDEAL RADIATIONAL COOLING NIGHT... FOG
NOT FORECAST TO BE DENSE OUTSIDE OF THE IMMEDIATE FEW MILES NEAR
ONGOING FIRES.

OVERNIGHT LOW TEMPERATURES MOSTLY LOWER 70S. EXPECTING ENOUGH
CLOUDS AND RAIN TO SUPPRESS AFTERNOON TEMPERATURES WEDNESDAY...
WITH SOME LOCATIONS PERHAPS FALLING SHORT OF THE MID 80S IN
SHOWERS. IN GENERAL... AFTERNOON TEMPERATURES IN THE 85 TO 90
DEGREE RANGE.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
AS OF 245 PM TUESDAY...

MUCH WETTER TREND WILL CONTINUE WEDNESDAY NIGHT AS COLD FRONT IS
PROGGED TO BE ALONG NC/TN BORDER CONTINUING NORTHEASTWARD THROUGH
CENTRAL VIRGINIA. THIS WILL KEEP CENTRAL NORTH CAROLINA IN THE
WARMER AND WETTER AIRMASS. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL
BE POSSIBLE WEDNESDAY NIGHT AND CONTINUING ON THROUGHOUT THE SHORT
TERM PERIOD AS THE FRONT STALLS AND REMAINS NEARLY STATIONARY BEFORE
FINALLY STARTING TO PUSH INTO NORTH CAROLINA FRIDAY NIGHT. UPSTAIRS
AT 500 MB A WEAK MID LEVEL TROUGH WITH AN AXIS DOWN THE APPALACHIAN
CHAIN WILL GRADUALLY DEEPEN THROUGH FRIDAY WHICH WILL HELP TO
EVENTUALLY PUSH THE FRONT THROUGH THE AREA. DYNAMIC TROPOPAUSE MAPS
SHOW MOST UPPER LEVEL DISTURBANCES STAYING NORTH AND WEST OF THE
CWA...WITH WEAK PERTURBATIONS MOVING THROUGH THURSDAY NIGHT AND INTO
FRIDAY AS THE FRONT MOVES SOUTH. HAPPY WITH EQUAL CHANCES THROUGHOUT
THE CWA. MOISTURE TRANSPORT WILL BE CONSISTENT THROUGH FRIDAY WITH
PRECIPITABLE WATERS CLIMBING FROM AN ALREADY HIGH 2 INCHES ACROSS
THE CWA TO AROUND 2.25 INCHES BY FRIDAY. FAVORED TIMING FOR RAIN AND
CONVECTION DURING THE SHORT TERM WILL BE DURING THE LATE AFTERNOON
AND EVENING HOURS CONTINUING INTO THE OVERNIGHT HOURS WITH A
RELATIVE MINIMUM IN RAINFALL EXPECTED TO BE DURING THE LATE MORNING
TO EARLY AFTERNOON. QPF VALUES WILL BE A LITTLE TRICKY DEPENDING ON
COVERAGE BUT A REASONABLE ESTIMATE FOR THE SHORT TERM PERIOD WOULD
BE BETWEEN A HALF AN INCH TO AN INCH AND A HALF ACROSS THE REGION
WITH LOCALIZED AREAS BEYOND BOTH ENDS OF THE SCALE. ANY SEVERE
THREAT WILL LARGELY DEPEND ON AFTERNOON CLOUD COVER WHICH WILL
ULTIMATELY DETERMINE TEMPERATURES AND THE AMOUNT OF INSTABILITY. FOR
NOW FORECAST SOUNDINGS SHOWING SKINNY CAPE PROFILES AND NOT MUCH IN
THE WAY OF INVERTED V SIGNATURES THEREFORE BELIEVE THAT ANY
WIDESPREAD SEVERE EVENT WOULD BE UNLIKELY. FLASH FLOODING WILL BE A
POSSIBILITY ESPECIALLY IN URBAN AREAS IF RAIN RATES BEGIN TO EXCEED
AN INCH PER HOUR. WILL CONTINUE TO UNDERSHOOT GUIDANCE ON
TEMPERATURES AS OPTIMUM INSOLATION APPEARS UNLIKELY. HIGHS UPPER 80S
TO LOW 90S WITH LOWS IN THE LOWER 70S.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 245 PM TUESDAY...

THE LONG TERM WILL BE A TRANSITION PERIOD THAT WILL START OUT WET
WITH THE FRONT CONTINUING TO MARCH THROUGH NORTH CAROLINA ON
SATURDAY AND SUNDAY BEFORE REACHING THE COAST AND HEADING OUT TO
SEA. AREAS TO THE NORTHWEST WILL DRY OUT FIRST...MAYBE AS EARLY AS
LATE SATURDAY...WITH SOUTHEASTERN PORTIONS OF THE CWA REMAINING WET
LONGER INTO SUNDAY AND SUNDAY NIGHT. MONDAY WILL BE DRIER BUT THE
CHANCE FOR AFTERNOON SHOWERS AND THUNDERSTORMS WILL STILL
EXIST...ESPECIALLY IN THE SOUTHEAST. HIGH PRESSURE WILL BEGIN TO
BUILD IN ON MONDAY FROM THE WEST AND REALLY TAKE HOLD BY TUESDAY
WHICH SHOULD BE THE DRIEST DAY OF THE PERIOD AS NORTH CAROLINA WILL
SAFELY IN BETWEEN THE COLD FRONT OFF SHORE AND ANOTHER LOW PRESSURE
SYSTEM AND ASSOCIATED FRONT THAT WILL PASS WELL TO THE NORTH ON
TUESDAY. TEMPERATURES WILL RISE THROUGHOUT THE PERIOD WITH MAX TEMPS
IN THE UPPER 80S ON SATURDAY RISING INTO THE MID 90S BY TUESDAY.
MINIMUMS UPPER 60S TO LOW 70S.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
AS OF 215 PM...

THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE LATE AFTERNOON...
MAINLY NEAR AND EAST OF A SURFACE TROUGH... ROUGHLY CHARLOTTE TO
RICHMOND VIRGINIA. CONVECTION BECOMING ISOLATED TO ABSENT AS
MIDNIGHT APPROACHES. SMOKE FROM COASTAL FIRES REDUCING
VISIBILITIES BELOW SIX MILES IN SPOTS EAST OF HIGHWAY ONE AND
EXPECTED TO AID FOG FORMATION AFTER MIDNIGHT TONIGHT. SHOWERS AND
THUNDERSTORMS EXPECTED MUCH EARLIER IN THE DAY WEDNESDAY...
PERHAPS IN THE MORNING HOURS.

WIDESPREAD SHOWERS AND THUNDERSTORMS FORECAST FOR THURSDAY AND
FRIDAY... MOSTLY LIKELY AFTERNOONS AND EVENINGS. DECREASING
COVERAGE EACH DAY SATURDAY AND SUNDAY... WITH CONVECTION MAINLY
MID AFTERNOON INTO THE EVENING. MOSTLY MVFR FOG EACH MORNING
AROUND SUNRISE... MORE LIKELY EAST.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...ELLIS
LONG TERM...ELLIS
AVIATION...
Hazardous weather outlook, Jul 5, 3:35 PM EDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
335 PM EDT TUE JUL 5 2011

NCZ007>011-021>028-038>043-073>078-083>086-088-089-061945-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
335 PM EDT TUE JUL 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING. AN ISOLATED SEVERE STORM IS POSSIBLE WITH THE MAIN THREAT
DAMAGING WIND GUSTS. IN ADDITION...LOCALLY HEAVY TO EXCESSIVE
RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS WITH HEAVY DOWNPOURS ARE PROBABLE
WEDNESDAY AND THURSDAY...ESPECIALLY DURING THE AFTERNOON AND
EVENING HOURS. THESE HEAVIER SHOWERS WILL MAY TO ISOLATED FLASH
FLOODING...ESPECIALLY IN URBAN AREAS.

In the hours before

Special weather statement, Jul 5, 4:49 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
449 PM EDT TUE JUL 5 2011

NCZ086-088-052145-
CUMBERLAND-HOKE-
449 PM EDT TUE JUL 5 2011

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS CUMBERLAND AND HOKE
COUNTIES THROUGH 545 PM EDT...

AT 444 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN 7 MILES NORTHWEST OF ROCKFISH...OR ABOUT 8 MILES
NORTHEAST OF RAEFORD...MOVING NORTHEAST AT 10 MPH. NATIONAL WEATHER
SERVICE RADAR INDICATED TWO TO THREE INCHES OF RAIN HAS FALLEN OVER
THE FORT BRAGG MILITARY RESERVATION...WITH AN ADDITIONAL ONE INCH
POSSIBLE OVER THE NEXT HOUR.

SOME LOCATIONS IMPACTED INCLUDE...FORT BRAGG...AND...BONNIE DOONE...
SPRING LAKE...FAYETTEVILLE.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3509 7941 3510 7940 3520 7919 3516 7912
      3518 7910 3519 7909 3523 7889 3525 7885
      3524 7884 3499 7872 3491 7934
TIME...MOT...LOC 2044Z 243DEG 14KT 3508 7910

23

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 9:32 PM EDTSpecial Weather StatementRAHWayne28 min
Jul 5, 5:39 PM EDTSpecial Weather StatementRAHScotland51 min
Jul 5, 6:41 PM EDTSevere Thunderstorm WarningRAHChatham, Wake49 min
Jul 5, 7:13 PM EDTSpecial Weather StatementRAHSampson62 min
Jul 5, 7:40 PM EDTAreal Flood AdvisoryRAHWake81 min
Jul 5, 7:44 PM EDTAreal Flood AdvisoryRAHSampson106 min
Jul 5, 7:56 PM EDTSpecial Weather StatementRAHJohnston64 min

Nearby

Special Weather Statements in North Carolina, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.